Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 222, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 27, 2003, 6:05 AM CDT for Carroll County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2003, 6:05 AM CDT (11:05 UTC)
- Expired
- Jul 27, 2003, 6:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Carroll County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2427 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 2201 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
832 WUUS53 KDMX 271105 SVRDMX IAC027-271145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 605 AM CDT SUN JUL 27 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARROLL COUNTY IN WEST CENTRAL IOWA * UNTIL 645 AM CDT * AT 603 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CARROLL...OR ABOUT 49 MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CARROLL MUNICIPAL AIRPORT AROUND 610 AM... NEAR GLIDDEN AROUND 615 AM AND NEAR RALSTON AROUND 625 AM. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT. LAT...LON 4221 9509 4187 9509 4187 9465 4221 9465 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:36 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 27, 3:36 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 336 AM CDT SUN JUL 27 2003 FORECAST ISSUES INCLUDE PRECIP COVERAGE TODAY/TONIGHT AND TEMPS...THEN NEXT SYSTEM TUES NIGHT. 07Z SFC ANALYSIS INDICATES FRONT STRETCHED FROM SE NEBRASKA/FAR SW IA...TO NEAR DES MOINES AND DUBUQUE...AND VERY EVIDENT AS 88D FINE LINE. CELLS STARTING TO POP ALONG BOUNDARY FROM OMAHA TO ATLANTIC WITH 40 KT LLJ FEEDING INTO AREA. CAP HAS HELD ELSEWHERE ACRS CWA. OTHER CELLS LOCATED IN NORTHEAST NE...AND MEAN WIND WOULD SUGGEST THESE WILL STAY ALONG AND SOUTH OF HIGHWAY 30. GOING 30/40 POPS FOR TODAY IN GOOD SHAPE...WITH HIGHEST POPS IN SRN IA. 06Z META HAS PICKED UP ON CURRENT CONVECTION...ALTHOUGH IT IS TOO FAR NORTH WITH QPF AXIS AND OVERDONE WITH AREAL COVERAGE. I EXPECT SCATTERED CONVECTION TO CONTINUE THROUGH MID MORNING...FOLLOWED BY A LULL AND REDEVELOPMENT ALONG INSTABILITY AXIS THIS AFTERNOON. SHEAR FIELDS CONTINUE TO BE WEAK...SO SVR NOT A CONCERN. COULD GET DECENT RAINS OUT OF A FEW STORMS...BUT FFG IS VERY HIGH AND WL TAKE SOME VERY INTENSE RAIN TO INDUCE FLASH FLOODING...DOESNT LOOK LIKELY. STABLE AIRMASS QUICKLY OVERSPREADS THE STATE BEHIND THE FRONT TODAY...AND 06Z META DRIVES PRECIP SOUTH OUT OF THE STATE EVEN FASTER TONIGHT. WL HANG ON TO LOW POP IN FAR SOUTH FOR TONIGHT. DRY FORECAST FOR MONDAY INTO TUESDAY. OVERALL THE MODELS ARE IN VERY GOOD AGREEMENT IN TIMING ANOTHER FRONT INTO THE REGION TUESDAY NIGHT INTO WED...WITH SOME DIFFERENCES IN H5 LOW AND PRECIP FIELDS. MADE SOME MINOR ADJUSTMENTS TO COVERAGE OF POPS...WITH EMPHASIS ON NE HALF OF CWA. DRY FORECAST CONTINUES WED NIGHT THRU FRI. TEMPERATURE FORECAST TODAY IS QUITE CHALLENGING. MOST LOCATIONS WILL SEE A RATHER WARM START TO THE DAY...BUT COOLER AND DRIER AIR IS NOT TOO FAR AWAY TO THE NORTH AND THE BOUNDARY IS MAKING DECENT SOUTHWARD PROGRESS. WL STAY AROUND A CATEGORY BELOW WARMEST END OF GUIDANCE...WITH HIGHS AROUND 80 NORTH...TO UPPER 80S SOUTH. WL FOLLOW BLEND OF GUIDANCE TONIGHT INTO TUESDAY. .DSM...NONE KINNEY
Hazardous weather outlook, Jul 27, 5:20 AM CDT, 45 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 520 AM CDT SUN JUL 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN AREA OF THUNDERSTORMS WILL AFFECT THE WESTERN PART OF CENTRAL IOWA THIS MORNING. THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND POSSIBLY SMALL HAIL. AN ISOLATED DAMAGING WIND GUST IS ALSO POSSIBLE...WITH THE THREAT DIMINISHING QUICKLY AFTER 8 AM. ADDITIONAL THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING COULD PRODUCE LOCAL DAMAGING WINDS AND MARGINALLY SEVERE HAIL...MAINLY SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TUESDAY NIGHT INTO WEDNESDAY ACROSS PARTS OF CENTRAL. SOME SEVERE WEATHER IS POSSIBLE LATE TUESDAY NIGHT AND AGAIN WEDNESDAY AFTERNOON...MAINLY NORTHEAST OF A LINE FROM SAC CITY...TO INDIANOLA...TO CENTERVILLE. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE OF STORM SPOTTER ACTIVATION TODAY...ALONG AND SOUTH OF THE HIGHWAY 30 CORRIDOR. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KINNEY
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.